Alert archive / Kansas / Red Flag Warnings in 2008

Red Flag Warning 10, NWS Dodge City, KS

April 20, 200812 counties in Kansas

NWS Dodge City, KS issued this red flag warning at Apr 20, 2008, 2:46 AM CDT for 12 counties in Kansas. It took effect at Apr 20, 2008, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 20, 2008, 2:46 AM CDT (07:46 UTC)
In effect from
Apr 20, 2008, 12:00 PM CDT
Expired
Apr 20, 2008, 8:00 PM CDT
In force
8 hr
Issued by
NWS Dodge City, KS

Counties Finney County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Kearny County, KS, Lane County, KS, Morton County, KS, Scott County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 102 km from the middle of the area, began a volume at 07:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2008-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2008-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3055 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
362 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KDDC 200746
RFWDDC

RED FLAG WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
246 AM CDT SUN APR 20 2008

...WILDFIRE DANGER FOR TODAY...

.A TROUGH OF LOW PRESSURE OVER THE WESTERN PLAINS WILL INTENSIFY
TODAY...INCREASING THE SOUTHERLY WINDS ACROSS WESTERN KANSAS. DRY
AIR WILL MOVE INTO FAR WESTERN KANSAS...DROPPING RELATIVE HUMIDITY
VALUES BELOW 15 PERCENT IN THE AFTERNOON. ANY FIRES COULD QUICKLY
BECOME OUT OF CONTROL AND OUTDOOR BURNING IS DISCOURAGED.

KSZ045-064-078-087-088-200900-
/O.CAN.KDDC.FW.A.0006.080420T1700Z-080421T0100Z/
NESS-HODGEMAN-FORD-MEADE-CLARK-
246 AM CDT SUN APR 20 2008

...FIRE WEATHER WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE FIRE
WEATHER WATCH. 

THE DRYLINE IS FORECAST TO STAY TO WEST OF THE REGION AND RUN FROM
DIGHTON TO LIBERAL. THEREFORE THE RELATIVE HUMIDITIES WILL STAY
ABOVE RED FLAG WARNING CRITERIA AND THE FIRE WEATHER WATCH HAS
BEEN CANCELLED. WINDS WILL STILL BE STRONG FROM THE SOUTH AT 25 TO
35 MPH WITH HIGHER GUSTS.

$$

KSZ043-044-061>063-074>077-084>086-201600-
/O.UPG.KDDC.FW.A.0006.080420T1700Z-080421T0100Z/
/O.NEW.KDDC.FW.W.0010.080420T1700Z-080421T0100Z/
SCOTT-LANE-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-GRAY-
MORTON-STEVENS-SEWARD-
246 AM CDT SUN APR 20 2008 /146 AM MDT SUN APR 20 2008/

...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO
8 PM CDT /7 PM MDT/ THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO
8 PM CDT /7 PM MDT/ THIS EVENING. THE FIRE WEATHER WATCH IS NO
LONGER IN EFFECT. 

SOUTH TO SOUTHWESTERLY WINDS WILL INCREASE TO 15 TO 25 MPH BY THE
AFTERNOON...WITH FREQUENT GUSTS OVER 25 MPH. RELATIVE HUMIDITIES
WILL DROP BELOW 15 PERCENT AND THIS WILL RESULT IN FAVORABLE
CONDITIONS FOR WILDFIRES. OUTDOOR BURNING SHOULD BE AVOIDED.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

06
2 follow-up statements
000 
WWUS83 KDDC 201555
RFWDDC

RED FLAG WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1055 AM CDT SUN APR 20 2008

...THE WILDFIRE DANGER WILL CONTINUE TODAY...

.SOUTH TO SOUTHWEST WINDS WILL INCREASE THIS AFTERNOON OVER SOUTHWEST
KANSAS AS A LOW PRESSURE TROUGH INTENSIFIES OVER EASTERN COLORADO.

RELATIVE HUMIDITY VALUES WILL FALL BELOW 15 PERCENT AS TEMPERATURES
WARM INTO THE MID 80S. NOON. ANY FIRE THAT IGNITES COULD EASILY
GET OUR OF CONTROL. OUTDOOR BURNING SHOULD BE AVOIDED.

KSZ043-044-061>063-074>077-084>086-210000-
/O.CON.KDDC.FW.W.0010.080420T1700Z-080421T0100Z/
SCOTT-LANE-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-GRAY-
MORTON-STEVENS-SEWARD-
1055 AM CDT SUN APR 20 2008 /955 AM MDT SUN APR 20 2008/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/
THIS EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/
THIS EVENING. 

SOUTH TO SOUTHWEST WINDS WILL INCREASE TO 15 TO 25 MPH THIS
AFTERNOON...WITH GUSTS OVER 25 MPH. RELATIVE HUMIDITIES WILL DROP
BELOW 15 PERCENT AND THIS WILL RESULT IN FAVORABLE CONDITIONS FOR
WILDFIRES. OUTDOOR BURNING SHOULD BE AVOIDED.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

12
000 
WWUS83 KDDC 210101
RFWDDC

RED FLAG WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
801 PM CDT SUN APR 20 2008

...FIRE WEATHER WATCH EXPIRED...

.AS TEMPERATURES FALL AND RELATIVE HUMIDITIES INCREASE, THE
RISK OF WILDFIRES HAS DIMINISHED.

KSZ043-044-061>063-074>077-084>086-210215-
/O.EXP.KDDC.FW.W.0010.000000T0000Z-080421T0100Z/
SCOTT-LANE-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-GRAY-
MORTON-STEVENS-SEWARD-
801 PM CDT SUN APR 20 2008 /701 PM MDT SUN APR 20 2008/

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT /7 PM MDT/ THIS
EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 8 PM CDT /7 PM MDT/ THIS
EVENING. 

CONDITIONS FOR WILDFIRES HAVE IMPROVED.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Apr 19, 2:50 PM CDT, 11 hours 56 minutes earlier.

Area forecast discussion, Apr 19, 2:50 PM CDT, 11 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
250 PM CDT SAT APR 19 2008

.DISCUSSION...

DAYS 1-2...

FIRE ISSUES WILL CONTINUE TO BE THE MAIN PROBLEM FOR THE SHORT TERM.

500MB HEIGHTS RISING ACROSS THE PLAINS AS OF 12Z AS THE UPPER LOW
OVER THE OH VALLEY/GREAT LAKES MOVES EAST. WARMER 700MB AND 850MB
TEMPS WERE RETURNING TO THE WESTERN PLAINS. WITH HIGH PRESSURE
OVER THE EASTERN PLAINS, AND THE LEE TROUGH RE-DEVELOPING IN THE
WEST, LIGHT SOUTH TO SOUTHEASTERLY WINDS HAVE ONLY STARTED TO PICK
UP A BIT IN THE LAST FEW HOURS. THE TROUGH WILL CONTINUE TO DEEPEN
TONIGHT, AND WINDS SHOULD STAY AROUND 15 KTS OVERNIGHT. THIS
ALONG WITH HIGHER DEWPOINTS MOVING INTO OUR EASTERN COUNTIES, SHOULD
KEEP LOWS FROM FALLING TOO MUCH TONIGHT. CONTINUED WITH LOWS IN
THE 40S TO LOW 50S. THE WEAK UPPER RIDGING OVER THE PLAINS WILL
MOVE EAST BY TOMORROW, LEAVING US IN SOUTHWESTERLY FLOW ALOFT. THE
LEE SFC TROUGH AND GOOD SOUTHERLY WINDS WILL CONTINUE. THE TROUGH
AXIS SHOULD MOVE SLIGHTLY EASTWARD AND BE OVER THE HIGH PLAINS,
WHICH COULD REDUCE OUR WIND SPEEDS IN THE WEST. HOWEVER, NAM AND
GFS STILL LOOK LIKE WE COULD GET THE FREQUENT GUSTS ABOVE 25 MPH
REQUIRED FOR RED FLAG CRITERIA. WITH THE DRYLINE FORMING OVER OUR
CENTRAL COUNTIES, WE SHOULD HAVE NO PROBLEM GETTING LOW ENOUGH RH
VALUES. WILL GO AHEAD WITH A FIRE WX WATCH FOR NOW GIVEN THE
UNCERTAINTY WITH WINDS, AND WILL LET THE NIGHT SHIFT UPGRADE TO A
WARNING. WITH 850MB TEMPS IN THE TEENS TO LOW 20S C AND PLENTY OF
SUN, HIGHS SHOULD HAVE NO PROBLEM GETTING UP INTO THE 80S.

SOUTHWESTERLY FLOW ALOFT WILL CONTINUE INTO TOMORROW NIGHT AND
MONDAY, WITH A WEAK SHORTWAVE MOVING THROUGH THE NORTHERN PLAINS.
THIS SHORTWAVE SHOULD HELP PUSH A FRONTAL BOUNDARY THROUGH WESTERN
KANSAS BY EARLY MONDAY. DECENT SOUTHERLY WINDS WILL CONTINUE TO
KEEP LOWS UP SUNDAY NIGHT, SO KEPT LOWS IN THE 40S AND 50S. THE
FRONT SHOULD BRING DOWN 850MB TEMPS IN THE TEENS, SO CONTINUED
WITH HIGHS AROUND 70 IN THE NORTH TO THE MID TO UPPER 70S NEAR THE
OK BORDER.

DAYS 3-7...

THE GOING EXTENDED GRIDS LOOKED GOOD FOR THE MOST PART.  THE MAIN
FORECAST PROBLEM IS THE LEVEL OF POPS FOR WEDNESDAY NIGHT INTO EARLY
FRIDAY.  THE ECMWF IS MUCH WETTER THAN THE GFS AND SEEMS TO HAVE
LESS UPPER SUPPORT FOR PRECIP.  BOTH THE GFS AND ECMWF MODELS BRING
A COLD FRONT THROUGH OUR AREA WEDNESDAY NIGHT...BUT THE ECMWF BRINGS
THE FRONT BACK NORTH AS A WARM FRONT ON THURSDAY AND THUS GENERATES
THE WIDESPREAD QPF.  ALTHOUGH THE HIGHER QPF IS EAST OF DDCS
CWA...AT LEAST 20 POPS SEEM WARRANTED.  IF THIS FRONT DOES WALLER
AROUND THURSDAY...THEN WE COULD HAVE A PROLONGED PERIOD OF PRECIP
CHANCES.  SINCE THE PREVIOUS SHIFT HAD 20 POPS GOING FROM 24/00Z WED
NT INTO THURSDAY AND THEN GOING WITH LOWER 12(W) TO 15(E) POPS
THURSDAY NIGHT...I STAYED WITH THOSE POPS.  AS FOR
TEMPERATURES...DID LOWER MAX TEMPS A TAD ON SATURDAY AS THERE SHOULD
BE PARTIAL CLOUDS AND AN EASTERLY NEUTRAL ADVECTION FLOW.
ALSO...OTHER SURROUNDING OFFICES WERE ALSO TRENDING DOWNWARD ON MAX
TS.  OUR SOUTHWEST SHOULD STILL WARM TO NEAR 80 THAT DAY AS A
SURFACE TROUGH WILL SET UP EAST OF THE ROCKIES BY THE AFTERNOON.
SINCE THE GFS SEEMS MORE REASONABLE EARLIER IN THE FORECAST TIME
FRAME...STAYED WITH THAT MODEL INTO DAY 7.

.AVIATION...

VFR STATUS WILL CONTINUE WITH ONLY A FEW HIGH CIRRUS CLOUDS...NO
RESTRICTIONS TO VSBY, AND SOUTHEAST WINDS 10 TO 20 KTS THROUGH
SUNSET.  SOUTHEAST WINDS WILL PICK UP AFTER SUNSET INTO THE 15G25KT
RANGE AS A SURFACE TROUGH DEEPENS OVER EASTERN COLORADO...ALLOWING A
LOW LEVEL JET TO SET UP OVER WESTERN KANSAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  50  86  49  72 /   0   0   0   0
GCK  47  87  44  71 /   0   0   0   0
EHA  46  85  46  77 /   0   0   0   0
LBL  48  88  45  77 /   0   0   0   0
HYS  50  85  49  70 /   0   0   0   0
P28  52  83  56  80 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
FOR KSZ043>045-061>064-074>078-084>088.

&&

FN26/12/12
Hazardous weather outlook, Apr 19, 3:26 AM CDT, 23 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
326 AM CDT SAT APR 19 2008

KSZ030-031-043>046-061>066-074>081-084>090-201000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
326 AM CDT SAT APR 19 2008 /226 AM MDT SAT APR 19 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

BREEZY...DRY AND WARM WEATHER CAN BE EXPECTED SUNDAY. SOUTH TO
SOUTHWEST WINDS AT 15 TO 30 MPH ALONG WITH RELATIVE HUMIDITIES FROM
10 TO 15 PERCENT COULD LEAD TO CRITICAL FIRE WEATHER CONDITIONS...
ESPECIALLY ALONG AND WEST OF A LINE FROM WAKEENEY TO DODGE CITY TO
ENGLEWOOD. OUTDOOR BURNING IS DISCOURAGED ON SUNDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT INTO
THURSDAY NIGHT. IT IS TOO EARLY TO TELL WHETHER THESE WILL BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

24/06

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 2:54 AM CDTWind AdvisoryDDCBarber, Clark, Comanche, Edwards, Ellis, Ford and 9 more12 hr

Nearby

Red Flag Warnings in Kansas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.